caret icon Back to all discussions

Missing dose of maintenance med trigger more headache?

My daughter has been having migraines for over 3 weeks now. She is a senior in high school and has missed most of the past 4 weeks. She wakes up with the migraine and it usually gets a little better throughout the day. She has had several reprieves that last from 3-5 days, but then it comes back. She can't take anymore pain meds right now. The doctor is switching her from Zonisamide to Amitriptyline. She has had trigger point injections (before her longest reprieve) and has been taking a round of prednisone. She's tried a couple of triptans, but they haven't worked very well.

Last weekend she missed taking doses of the Zonisamide and prednisone (she also thinks she missed the zonisamide before the headaches all began). We are wondering if this might have triggered the headaches.

We aren't happy with her current doctor as they don't return phone calls well (I've learned to call back alot). They aren't much help when things are really bad.

  1. I took a look at your earlier conversation on Facebook to get some background. I also have a high school senior with chronic migraine. It is more difficult to deal with your child having migraines than it is to face them yourself.

    To start with, if her doctor isn't responsive or helpful, then it's time to fire him and get a true headache specialist. No one should be facing 4 weeks of migraine attacks without aggressive and responsive treatment from the doctor. Frankly, I'm surprised your doctor hasn't recommended an inpatient hospital stay with IV infusions to get the pain under control.

    How long has she been on Zonisamide? Is this her first preventive? It can take up to 90 days to see results from a preventive medicine. I take a couple of preventives and sometimes I do miss a dose here and there. The only time I have experienced a flare up of attacks after missing a dose was when I went several days without the medicine. Otherwise, an occasional miss hasn't created a problem for me. I'd be looking at weather changes, missing meals, sleep problems, dehydration, or something in her diet as a potential trigger.

    I'd also be pushing back on the doctor for a differential diagnosis to make sure she actually has migraine and not some other headache disorder (i.e. Occipital Neuralgia or Hemicrania Continua come to mind).

    As for the triptans...keep trying. With long lasting attacks, she may need a longer-lasting triptan (Frova or Amerge are good choices). They take longer to kick in, but stay active for days to keep the attacks at bay. My son doesn't have very good luck with triptans alone. Instead, his specialist has him take 2 naproxen and 1 Zofran along with his triptan. That seems to help a lot.

    If her pain is bad and non-stop for more than 72 hours, she is at risk for Status Migrainosus and should be checked out by a doctor to rule out serious complications. If her doctor won't see her, then go to the ER and explain what is going on. They should do a neurological exam to assess for serious problems. Once it is confirmed that she is only dealing with a refractory migraine (most likely), they should give her IV meds to get the pain under control. Most often it's a strong NSAID, something for nausea, and occasionally solumedrol or magnesium. Every ER and every doctor is different, but most ERs have a standard protocol for migraine.

    If she's waking up with attacks, please ask the doctor about getting her tested for any sleep disorders. Often, an undiagnosed sleep disorder triggers morning attack and makes it nearly impossible to get relief from preventives. A good headache specialist will want to rule this out.

    Here are some links to information you might find helpful:
    https://migraine.com/blog/looking-for-a-migraine-specialist/
    https://migraine.com/blog/is-it-time-for-a-new-migraine-doctor/
    https://migraine.com/blog/when-doctor-er-for-migraine/
    https://migraine.com/living-with-migraine/migraine-and-sleep-disorders/

    Please write back and let me know how she is doing. I know it's nearly impossible, but do try not to worry. But don't be afraid to be a "momma bear" on her behalf if you need to. I also keep an eye on the Facebook page, so reach out to me either way and I'll respond.

    Tammy

    1. thank you for this reply to Amyrb. This is the most thorough information I have ever read and I have read a quite a lot. I've learned more than a few new things that I will look into and discuss with my Neuro. I have chronic migraine for at least thirty years and at age 67 they are getting more frequent. I had tried a preventive in 2010, Topomax, but it caused insomnia so I stopped it. I have not asked to try a preventive again and was prescribed Zonisamide. The reason I am visiting today is that I am researching Zonisamide before I try it. Thank you again for such useful information.

      1. Hi there! Welcome to our community! I'm so glad you found us -- this site has been around for 10 years, and new articles are posted almost daily, so there is a ton of information to explore.

        I think it's a great idea to talk to your doctor about other options, especially if it seems like your typical migraine experience is changing. There have been quite a few posts about zonisamide (Zonegran), though in recent years it seems other treatment methods are more common. Here is a link to a search I did:

        https://migraine.com/search?s=zonegran

        Do you have any other questions right now we can help with? Do you feel like your neurologist is doing a good job with your care?

        Let us know what you decide to do. We support you! -Melissa, migraine.com team

    2. Thank you Melissa. I am not new here but thanks for the welcome again. I've been a subscriber for a few years and this is an invaluable resource! Thanks for the link as I am still researching this med. You mention other treatment methods are more common in recent years, would you please provide some info on some of the more popular options. FYI I have had Botox for a year and it did not work. I have several months of acupuncture with no change. I tried Topomax in 2010 and stopped because it gave me insomnia. I use Naratriptan with good results but am limited to 9 per month. I recently have been using Nucynta as a backup rescue med and it works most of the time but not always and I don't like the drunk effect it has. I use Flexeril+Advil for neck/tension headaches with some success. years ago I used Midrin for tension migraine and it worked well but I cannot find it anywhere. My neuro recommended and injectable CGRP that I declined after reading the horror stories on this forum. Thank you to all that posted their stories! I have requested a preventive again because the frequency of headache recently has increased. In July and August I had 40 headache days and most were bad. I have a stressful home situation and I think I am managing it well but I know form experience stress works silently against health. I am an avid bicyclist. I walk and hike. I love the outdoors but these damn migraines have prevented me from exercising much. In the last year or so I began to get exercise induced migraine which I didn't get years ago. I am turning 67 in a few days so I know that some of this is age related but I would like some help if I can find some treatment without nasty side effects. The search goes on 😀 Thanks again!

      1. Hi again! Sorry, the way I read your original post it seemed like you were new here! It actually sounds like you already know about the new meds -- in this case I was talking about the CGRPs. I can understand your hesitancy about them. At the same time, we try to remind people that each person is unique and while some have had a hard time, it's been a game changer for others. It might be worth a shot. That said, we support whatever you choose to do!

        Have you ever tried something like biofeedback, or the non-invasive migraine devices like Cefaly or gammaCore? If stress is a big migraine trigger, these may help because they work on helping you release chronic tension in your head and neck. I'm not an expert, of course, just thinking outloud!


        It's interesting to me that Topomax gave you trouble with sleep. Lots of people here say that it makes them massively tired, to the point where it's earned the nickname Dopomax. Proof that your mileage really does vary sometimes. Take care! -Melissa, migraine.com team

    or create an account to reply.